Tornadoes · United States · Indiana · 2018

EF1 tornado, Hillgrove to New Middletown, Indiana, July 20, 2018

From Hillgrove to New Middletown, this EF1 tornado ran 6.0 miles across Harrison County on July 20, 2018, touching down at 2:04 PM EDT and reaching 250 yards wide. It killed nobody, and did $600,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 20, 2018
Touchdown
2:04 PM EDT (18:04 UTC)
Lifted
2:20 PM EDT (18:20 UTC)
On the ground
16 minutes
Path length
6.0 miles (9.7 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$600,000
County
Harrison County
Touchdown point
38.153, -86.150
Lift-off point
38.157, -86.035
Record number
1807201204-01

The damage survey

1 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Rounds of severe storms hammered southern Indiana and central Kentucky on Friday, July 20, 2018, bringing very large hail, wind damage, heavy rain, and 2 confirmed tornadoes in Indiana. ||The largest hail report the national weather service received was 4 inches in diameter (softball size) in Tompkinsville! The strongest measured wind gust was 70 mph at the Lexington Bluegrass Airport.

A tornado was confirmed of EF1 scale with a maximum wind speed of 105 mph. The tornado first touched down along Justin`s Trail in the Southwind Estates subdivision. There was significant tree damage along Pleasure Ridge Road where a large tree fell on a garage. Farther east along Pleasure Ridge Road, several small funnels from the main funnel did extensive damage. A 2 x 8 impaled a concrete grain silo. At least four big barns received extensive damage, including a turkey barn. Further east, several funnels congealed into one main tornado doing extensive damage to hardwood trees and significant roof damage to several homes. Along South Pleasant Road, one home had mud spatter on the back east side of the house where several pieces of wood were impaled in the ground. At that property, a pole barn was completely destroyed and thrown in different directions. A truck and horse trailer was moved and twisted 50 feet. The wind speeds in this area were the strongest at 105 mph and the maximum width was 250 yards. ||At the end of Sarabeth Way, there was extensive hardwood tree damage which included uprooted, twisted, and mangled trees. This included several healthy hickory trees which were snapped. Further east on Sinker Road, there was impressive cyclonic crop damage across a corn field with corn laying in every direction. On Simler Road, there was consistent snapped tree damage and we observed a camper that had been tossed and flipped over and several barns received extensive damage. During the final stages of the tornado, it struck homes along Peyton Road flipping over single wide trailers, lifting the roof of a barn, and doing extensive tree damage. Parts of the barn, including insulation and sheet metal, were thrown into the trees.||According to a local TV news broadcast, a New Middletown Volunteer Fire Department member suffered a minor injury. ||The tornado was captured on video by a security camera and a resident's cell phone in the Southwind Estates, which were circulated on social media. These videos showed an extremely small but visible vortex (one to three feet in diameter) on the ground going through a grassy area and splitting a tree in front of a home. One of the videos continued to show the tornado after this, where it grew in size.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Jul 20, 12:59 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 20, 12:59 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1259 PM EDT Fri Jul 20 2018

.Forecast Update...
Issued at 1130 AM EDT Thu Jul 19 2018

No substantial changes to the SVR potential for late this afternoon
and evening. Temps are currently being held back by low cloud cover,
but the flipside is that shallow mixing keeps the dewpoints high and
the LCLs low.

Multiple rounds of storms are possible this afternoon and evening.
An effective boundary is oriented NE-SW and clips the Hoosier
National Forest, but we have only seen one isolated cell now in
Orange County. Isolated storms are possible through early afternoon,
and could become severe.

Greater severe potential would begin roughly 21Z-00Z, mainly near
the I-64 corridor, with the threat pushing south as the evening
progresses. Damaging winds appear to be the main threat, but very
steep mid-level lapse rates will support golfball to baseball size
hail in the strongest storms, and if the LCLs remain low the tornado
threat becomes more concerning.

&&

.Short Term...(Today and tonight)
Issued at 315 AM EDT Fri Jul 20 2018

...Severe Weather Expected Today, Potentially Significant...

Morning...

Before we get to the severe threat later today, wanted to address
the current and expected convection later this morning. Seeing
isolated to scattered showers and a few storms develop in
association with a warm advection wing rotating through the area.
This convection should continue to push east this morning and should
grow in coverage/intensity across SE Indiana and in the Bluegrass
region of east central Kentucky. They are already east of the
analyzed warm front over western KY and should be elevated in
nature. These should mainly pose a lightning, brief heavy rain, and
hail threat. Suppose a few marginally severe hail stones or some 40
mph winds could be possible, but think the storms will largely stay
sub-severe this morning.

Instability & Forcing...

Most of the global and hi-res models seem to generally agree that
this convection moves off to the east later this morning and strong
heating/destabilization then occurs through midday into the
afternoon. During this time, expect a relative lull in
precipitation/convective activity. Do think convection could get
going again pretty early in the afternoon to our north where better
forcing will interact with the available instability. However down
across southern IN and KY the better forcing doesn't arrive until
late afternoon and evening with the exit region of the mid/upper
impulse and convergence along the expected cold front. This is
expected to allow for strong/very strong instability to develop
given temps in the upper 80s and dew points in the lower (to
possibly mid 70s across our far west). The low level heat/moisture
will be overrun by steepening mid level lapse rates, creating some
very impressive thermal profiles and "fat" CAPE soundings. Some
models estimate SB CAPE values pushing up into the 5000-6000 J/KG
range across our far west later today. Prefer to rely more on ML
CAPE values which should still be around 3000-4000 J/KG and
considered strongly unstable. Given the potential for initial
supercell storm modes and the expected instability, the Moderate
risk is actually for the very large hail (>2") potential.

Shear, Storm Mode/Evolution, & Timing...

From a shear standpoint, data continues to suggest some impressive
values for this time of year as the strong mid level impulse
contributes to 0-6 km shear values between 40-60 knots across the
Moderate risk area over our western half of the CWA. It is
interesting to note that the best LLJ response will be displaced to
the NE over central IN and northern OH this evening, however enough
of a response should still occur over our area (20-30 knots) to
yield a nice veering/increasing wind profile for supercell
development with initial storm mode. Best shear profiles should line
up over or NW CWA where any early supercell should carry the
greatest tornado threat. This is also where the best low level
moisture, lowest LCL's, and strongest instability axis will reside
for a short window before mode likely tries to transition to bowing
segments and perhaps a more large scale wind producer. Do expect
that the tornado probs across our west and especially NW CWA may
need to be increased if above scenario plays out as expected. Window
for supercellular tornadoes could be short, but also could last into
the late evening if storms stay more discrete. IN SUMMARY: storm
mode and evolution still have some questions, but think initial
supercells with a hail and isolated tornado threat should transition
to more of a wind threat as we move later into the evening. Best
timing for severe is expected between 4 PM - Midnight EDT.

Flooding Threat Low...

Overall, think the flooding threat is relatively low given the
expected progressive nature of the storms. However, repeated rounds
of storms could occur with morning and afternoon/evening convection
so can't rule out a few localized problems.

Rest of Friday Night...

Severe threat should be ending around midnight with a relatively
quiet rest of the overnight. Look for lows on either side of 70.

.Long Term...(Saturday through Thursday)
Issued at 250 AM EDT Fri Jul 20 2018

Saturday through Monday Night...

At the beginning of the period, a closed upper level low over the
southern Great Lakes will slowly drop southward into the Ohio
Valley.  This upper level low will transit through our region
Saturday through Monday before dropping into the southern Gulf coast
states by early Tuesday.  With the upper level low transversing
across our region, unsettled weather is expected this weekend and
into early next week.  Plenty of clouds with an uptick in diurnally
driven convection looks very likely.  Thus, this issuance of the
forecast will continue to feature high chance PoPs through the
period.  Temperatures will be below normal this weekend. Highs
Saturday will likely only top out in the low-mid 80s.  Some sections
of the northern Bluegrass may only top out in the upper 70s.  Expect
cool conditions to continue on Sunday with highs in the mid-upper
70s across much of the region, though the far southwest sections of
our CWA could squeak out an 80 degree reading.  Upper 70s and lower
80s will be common on Monday as well.  Lows through the period will
generally average in the middle 60s.

Tuesday through Thursday...

Overall western hemispheric set up for the long term period next
week will feature a large positive height anomaly over the central
Atlantic with another positive height anomaly over the southwestern
US.  Through the period, the global models want to attempt to
amplify both of these features.  With the current projected wave
spacing, we'll see a persistent trough axis centered over the
eastern United States.  The trough axis may be far enough to our
east that we should see a return of typical late July conditions
beginning Tuesday and continuing through the remainder of the week.
Depending on the upper trough axis positioning, we expect that a
gradient of temperatures will be seen across the Ohio Valley.  A
slightly cooler and unsettled weather pattern may win out over the
eastern Ohio Valley, while a bit warmer/drier pattern may be found
out west of the Pennyrile region and into the Mid-Missouri Valley.
For now, will allow the forecast temperatures to rise back to near
climo values across the region, with a slight cut in temps across
the east.  Will continue to keep low chance PoPs in the forecast
through the period though likely capping things at 30 percent or
less as a start.

Main belt of westerlies looks to remain to our north.  However,
there are increasing signals that some deeper amplification of the
flow could commence by late week.  Experimental signal analysis
suggests a signal crossing by next weekend which could bring yet
another round of unsettled weather to the Ohio Valley.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Fri Jul 20 2018

Low strato-cu deck has held on, keeping ceilings in the high-end
MVFR range. Mixing may become just a little deeper, but for the most
part rising dewpoints will offset the rise in temps, so not
convinced we can lift to VFR.

Confidence is high that strong to severe storms will affect the
terminals this evening, but lower confidence in the exact timing and
impacts. Will try to pinpoint a 4-6 hr window for storms, and will
go with MVFR cig/vis. Could easily see IFR but only for a small
portion of that time period.

Post-storm environment overnight will feature light S-SW winds and
mid-level debris clouds. Should remain dry through midday Saturday,
with a PROB30 group in order for storms in the planning period at
SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS
Short Term...BJS
Long Term...MJ
Aviation...RAS
Hazardous weather outlook, Jul 20, 11:03 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
1103 AM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211515-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1103 AM EDT Fri Jul 20 2018 /1003 AM CDT Fri Jul 20 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered storms will develop quickly this afternoon and intensify
as a strong upper level weather system pushes through. There will be
several waves of storms and all storm hazards are on the table.

Damaging winds, large hail, and tornadoes are all threats along with
very heavy rainfall and intense frequent lightning. Have a way to
receive weather warnings and a plan of action.

The most widespread period of storms will be from late this
afternoon through late evening. The storms should be out of the
area midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered afternoon and evening storms are expected each day through
the late weekend and into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed later this afternoon and well into
the evening.

BJS/JDG

In the hours before

Local storm report, Jul 20, 1:27 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
127 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             SULPHUR                 38.23N 86.47W
07/20/2018  M1.75 INCH       CRAWFORD           IN   PUBLIC

&&

EBW
Special weather statement, Jul 20, 1:33 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
133 PM EDT FRI JUL 20 2018

INZ077-084-090-091-201800-
Crawford-Washington-Floyd-Harrison-
133 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...EASTERN
CRAWFORD...NORTHWESTERN FLOYD AND SOUTH CENTRAL WASHINGTON
COUNTIES...

At 132 PM EDT, a strong thunderstorm was located 9 miles northeast of
Carefree Town, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Palmyra, Milltown, Greenville, Martinsburg, Bradford, Central Barren,
Hancock Chapel and Depauw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3846 8604 3839 8597 3833 8612 3836 8614
      3831 8630 3837 8631
TIME...MOT...LOC 1732Z 243DEG 15KT 3836 8625

JDG
Local storm report, Jul 20, 1:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             FREDONIA                38.18N 86.40W
07/20/2018  M2.00 INCH       CRAWFORD           IN   TRAINED SPOTTER

&&

EBW
Local storm report, Jul 20, 1:42 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
142 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             LEAVENWORTH             38.20N 86.35W
07/20/2018  E1.25 INCH       CRAWFORD           IN   EMERGENCY MNGR

&&

JMB
Special weather statement, Jul 20, 1:51 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
151 PM EDT FRI JUL 20 2018

INZ077>079-201830-
Washington-Jefferson-Scott-
151 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JEFFERSON...
NORTHERN SCOTT AND NORTHEASTERN WASHINGTON COUNTIES...

At 150 PM EDT, a strong thunderstorm was located over Salem, moving
northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Scottsburg, Salem, Austin, Little York, New Philadelphia, Farabee,
Blocher, South Boston, New Frankfort and Canton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3873 8560 3851 8608 3861 8615 3875 8591
      3875 8590 3873 8589 3873 8585 3878 8582
      3878 8580 3881 8580
TIME...MOT...LOC 1750Z 235DEG 21KT 3862 8611

JDG
Special weather statement, Jul 20, 1:57 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
157 PM EDT FRI JUL 20 2018

KYZ036-037-042-201830-
Bourbon-Scott-Harrison-
157 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT...NORTHWESTERN
BOURBON AND SOUTHWESTERN HARRISON COUNTIES...

At 157 PM EDT, a strong thunderstorm was located near Georgetown,
moving northeast at 30 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Georgetown, Stamping Ground, Leesburg, Alberta, Moon Lake Estates,
Muddy Ford, Broadwell, Great Crossing, Davis and Newtown.

LAT...LON 3817 8458 3827 8468 3846 8443 3827 8427
TIME...MOT...LOC 1757Z 238DEG 26KT 3826 8459

DM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

6.1 hours before the tornado, 230 km from the path. July 20, 2018.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 918 joules per kilogram, CIN -46, lifted condensation level 766 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 123 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
469 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

5.9 hours after it, 230 km from the path. July 21, 2018.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3305 joules per kilogram, CIN -1, lifted condensation level 1217 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3305 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
4463 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.6
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Fort Knox/Godman (FTK), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Louisville radar (KLVX), 24 km away, was scanning. The volume nearest the touchdown began at 18:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of July 20, 2018

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 204:32 AM CDTEF0Camden, MO0.175
July 201:53 PM EDTEF0Marshall, IN0.550
July 2012:55 PM CDTEF0Waushara, WI0.110
July 202:03 PM EDTEF0Washington, IN1.175$50,000
July 203:14 PM EDTEF0Wabash, IN0.825
July 203:50 PM EDTEF1Madison, IN0.630$30,000
July 204:22 PM EDTEF0Miami-Dade, FL0.220$5,000
July 206:03 PM CDTEF0Metcalfe, KY2.160$125,000
July 209:56 PM CDTEF1Hart, KY1.260$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.